MAUDE Adverse Event Report: NUVASIVE INC SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC

NUVASIVE INC SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC
Model Number MD-4
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Intervertebral Disc Compression or Protrusion (4524)
Date of Event 06/06/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported on a study that a patient underwent a total disk replacement at c5/6 on (b)(6) 2017.The patient reported new onset of radiculopathy symptoms that have increased over the past year.A tentative follow-up surgery is scheduled for (b)(6) 2023.
 
Additional Manufacturer Narrative
No device was returned as the device is still in-situ.No radiographs were provided so the complaint could not be confirmed.Review of the provided information identified the patient is over six years post-op and post-operative physical activity is unknown.Due to a lack of information the root cause could not be determined however post-op excessive physical activity and or a continuation of pathology are likely causes or contributors.Labeling review: ".Warnings: simplify cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events, and risks associated with simplify cervical artificial disc should use this device.A lack of adequate experience and/ or training may lead to a higher incidence of adverse events, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in this surgical technique guide." "patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and impact sports should be avoided for 3 months.Anterior cervical surgical risks are, but may not be limited to: nerve root instability.Unresolved pain"."cervical artificial disc risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to: nerve injury, paralysis or weakness that is temporary or permanent.Failure to relieve symptoms including unresolved pain.".
 
Event or Problem Description
It was reported that the patient underwent an initial one-level cervical total disc replacement procedure using the simplify disc at c5/6 as a part of a clinical study and to address left c5/6 disc herniation.Approximately six (6) years later, a revision surgery was performed where the simplify disc was removed and a two-level fusion procedure was performed from c5 to c7 to address increasing neck and arm pain and spondylosis at c6/7.The revision procedure was reportedly successful with no problems encountered and there were no noted issues with the simplify disc itself or its placement.No additional information is available.
 
Additional Manufacturer Narrative
The explanted device was sent to a third-party lab for analysis.Upon completion of the investigation or if any additional, relevant information becomes available, a supplemental report will be filed.H3 other text : device pending 3rd party lab evaluation.
 
Additional Manufacturer Narrative
The device was received by the third party lab for evaluation but no radiographs were provided so the complaint could not be confirmed.A review of the lab provided retrieval disc analysis noted a limited visible loss of the titanium coating on the peek surface that likely occurred at time of the explantation although evidence of embedded debris was noted suggesting both during index and or removal procedures.Substantial impingement marks were observed on both plates posterior side flat inner surface from plate to plate contact and other physical damage attributed to removal process.A cross-sectional micro ct analysis was reviewed to observe deformation characteristics for the device implanted for almost six years and showed minimal and consistent wear with mode 1 wear standards, there was no pathology samples submitted for evaluation and no histology reports provided.Review of the reported event noted the patients pathology increased over the six years of use resulting in neck and arm pain from an identified spondylosis at the adjacent level c6/7 which is a known complication of spinal surgery and considered the result of patient related factors, no additional investigation required.Manufacturing review: review of the device history record notes no material non-conformance, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "contraindications simplify® cervical artificial disc should not be implanted in patients with the following conditions.Marked cervical instability on neutral lateral or flexion/extension radiographs (e.G., radiographic signs of subluxation > 3.0mm or angulation of the disc space more than 11° greater than adjacent segments).Significant cervical anatomical deformity at the index levels or clinically compromised cervical vertebral bodies at the index levels due to current or past trauma (e.G., by radiographic appearance of fracture callus, malunion,or nonunion) or disease (e.G., ankylosing spondylitis, rheumatoid arthritis)."warnings there is a risk of heterotopic ossification associated with artificial cervical discs which could lead to reduced cervical motion or fusion at either the treated level(s) or adjacent levels." "preoperative: in order to minimize the risk of atraumatic periprosthetic vertebral fractures, surgeons must consider all co-morbidities, past and present medications, previous treatments, etc.Upon reviewing all relevant information,the surgeon must determine whether a bone density (dexa) scan is prudent.If dexa is performed, the patient should not receive the device if the dexa bone mineral density t-score is <-1.5, as the patient may be osteoporotic or osteopenic.Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects (risks/complications) contained in this insert(see safety results / aes).Information on the proper implant site preparation, implant size selection, and the use of surgical instrumentation for the simplify® cervical artificial disc is provided in the surgical technique guide and should be reviewed prior to surgery.Preoperative planning may be used to estimate the required implant size and to assure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function of the disc.The procedure should not take place if the appropriate range of sizes are not available." "intraoperative.Excessive removal of endplate cortical bone may result in sub-optimal outcomes." "postoperative: patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and impact sports should be avoided for 3 months." "potential adverse effects of device on health below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects." "anterior cervical surgery risks anterior cervical surgical risks are, but may not be limited to.Spinal instability.Need for supplemental fixation." "cervical artificial disc risks risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to.Implant failure, device migration.Device instability, separation of device components.Device malposition, improper device sizing, kyphosis or hyper-extension.Kyphosis or hyper-extension, development of spinal conditions, including but not limited to spinal stenosis, spondylolisthesis, or retrolisthesis, removal, revision, reoperation or supplemental fixation of the disc.".
 
Event or Problem Description
The device was returned and evaluation completed new information list in section h10.

Brand Name
SIMPLIFY CERVICAL ARTIFICIAL DISC
Common Device Name
PROSTHESIS, INTERVERTEBRAL DISC
Manufacturer (Section D)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key17191099
Report Number2031966-2023-00133
Device Sequence Number12587806
Product Code MJO
UDI-Device Identifier00843285100054
UDI-Public843285100054
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
P200022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/01/2020
Device Model NumberMD-4
Device Lot Number3076
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/06/2023
Supplement Date Received by Manufacturer08/02/2023
09/06/2024
Initial Report FDA Received Date06/23/2023
Supplement Report FDA Received Date08/24/2023
09/06/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/01/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient Age35 YR
Patient SexFemale
Patient Weight73 KG